Tornadoes · United States · Michigan · 2026

EF3 tornado, Sherwood to Union City, Michigan, March 6, 2026

From Sherwood to Union City, this EF3 tornado ran 4.5 miles across Branch and Calhoun counties on March 6, 2026, touching down at 4:33 PM EST and reaching 500 yards wide. It killed 3 people and injured 12.

Preliminary. This is NWS IWX's damage survey, filed in the Damage Assessment Toolkit as Union Lake/City, MI. The rating, the path and the casualties are the survey's and can change while it is revised. The Storm Prediction Center compiles the official record of 2026 from these surveys and publishes it in the spring of 2027; this page moves to that tornado's permanent address when it does.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mphthis tornado

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The survey

Rating, as surveyed
EF3, preliminary
Date
March 6, 2026
Touchdown
4:33 PM EST (21:33 UTC)
Lifted
4:42 PM EST (21:42 UTC)
On the ground
9 minutes
Path length
4.5 miles (7.2 km)
Path width
500 yards (457 m)
Deaths
3
Injuries
12
Counties
Branch and Calhoun counties
Touchdown point
42.051, -85.203
Lift-off point
42.072, -85.122
Highest wind the damage implies
160 mph
Surveyed by
NWS IWX
The office's name for it
Union Lake/City, MI
Survey last edited
March 12, 2026
Record number
None yet. SPC numbers 2026 in the spring of 2027.

What the survey found

The most intense and deadly tornado of the cyclic tornadic supercell touched down in northwest Branch county, northwest of Union Lake between Blossom Rd and Mendon Rd. This tornado was well photographed from multiple angles, and it quickly turned into a multi-vortex wedge. After destroying a pole barn and damaging a residence, the tornado deposited a 500 gallon propane tank in a field. Drone footage also showed ground scouring in the same field. The tornado continued northeast and caused the most widespread and intense damage along Prairie Rose Ln. Every residence along this stretch was either heavily damaged or completely destroyed. Tragically, three individuals lost their lives here when their manufactured homes were lofted and tossed. One of these trailers was well anchored and tossed approximately 100 yards, badly twisting the frame. Numerous vehicles were also tossed in this area. The maximum peak intensity of 160 mph was estimated to be at the corner of Tuttle Rd and Prairie Rose Ln. This 2 story block home was completely destroyed. Construction quality and older building codes of all homes in this area contributed to their failure and precluded the survey team from being able to rate higher than an EF-3. The tornado continued off to the northeast into Union City producing EF-1 to EF2 damage along the way before dissipating at the Branch/Calhoun county line. Special thanks to the various subject matter experts on the Quick Response Team that helped NWS Northern Indiana determine this tornado's intensity.

Written by NWS IWX in the NWS Damage Assessment Toolkit. A survey is revised as better evidence arrives.

The damage survey

39 damage points were recorded along this path by NWS IWX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EFU. The highest wind the damage implies is 160 mph.

  • All walls collapsed. Sill plate left in place with straight nails remaining. Sill plate is lacking bolts to concrete (nailed).
  • Block home. Cant identify home layou though
  • Swab cleaned. Sill plates were screwed into concrete ans ripped out (not broken)
  • Large Outbuilding built into hill. Metal anchoring system (like a sill plate) ripped out and uplifted large sections of concrete slab

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

On the afternoon of March 6th, 2026, a lone supercell developed in La Porte County, IN and tracked northeast into Lower Michigan. The supercell moved through Cass, St Joseph, Branch, and Calhoun counties. NWS storm damage surveys from NWS Northern Indiana and NWS Grand Rapids found that the parent supercell spawned 4 tornadoes across Lower Michigan, ranging from EF-0 to EF-3 intensity. There were numerous reports called in to our office and videos posted on social media by storm chasers, broadcast media, trained spotters, and the public confirming tornado damage in Edwardsburg, Three Rivers, and Union City. The north side of Union Lake in Union City was one of the hardest hit areas with numerous homes taking on significant damage and trees sheared off. Several businesses in the city of Three Rivers also sustained notable damage. Unfortunately, there were multiple fatalities and injuries across Lower Michigan.

The most intense and deadly tornado of the cyclic tornadic|supercell touched down in northwest Branch county, northwest of|Union Lake between Blossom Rd and Mendon Rd. This tornado was|well photographed from multiple angles, and it quickly turned|into a multi-vortex wedge. After destroying a pole barn and|damaging a residence, the tornado deposited a 500 gallon propane|tank in a field. Drone footage also showed ground scouring in the|same field. The tornado continued northeast and caused the most|widespread and intense damage along Prairie Rose Ln. Every|residence along this stretch was either heavily damaged or|completely destroyed. Tragically, three individuals lost their|lives here when their manufactured homes were lofted and tossed.|One of these trailers was well anchored and tossed approximately|100 yards, badly twisting the frame. Numerous vehicles were also|tossed in this area. The maximum peak intensity of 160 mph was|estimated to be at the corner of Tuttle Rd and Prairie Rose Ln.|This 2 story block home was completely destroyed. Construction|quality and older building codes of all homes in this area|contributed to their failure and precluded the survey team from|being able to rate higher than an EF-3. The tornado continued off|to the northeast into Union City producing EF-1 to EF2 damage|along the way before dissipating at the Branch/Calhoun county|line. Special thanks to the various subject matter experts on the|Quick Response Team that helped NWS Northern Indiana determine|this tornado's intensity.

The deaths

3 direct deaths are recorded for this tornado, each with what Storm Data knows of it.

AgeSexWhereKind
54FUnknownDirect
63MUnknownDirect
65FMobile/Trailer HomeDirect

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the tornado touched down at Mar 6, 1:31 PM EST, 3 hours 2 minutes earlier. Its key messages:

  • Record or near record high temperatures this afternoon.
  • Scattered showers and storms (20-50%) this afternoon into this evening, mainly north of US 24 corridor. A few storms could produce small hail and wind gusts in excess of 40 mph.
  • A round of showers and storms (80%+) tracks through later tonight into Saturday morning. A few strong to severe storms are possible with the threats of isolated wind gusts in excess of 50 mph and marginally severe hail.
  • Dry weather returns for Sunday and Monday, but more showers and storms expected for Tuesday into Wednesday.
Area forecast discussion, Mar 6, 1:31 PM EST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
131 PM EST Fri Mar 6 2026

.KEY MESSAGES...

- Record or near record high temperatures this afternoon.

- Scattered showers and storms (20-50%) this afternoon into this
  evening, mainly north of US 24 corridor. A few storms could
  produce small hail and wind gusts in excess of 40 mph.

- A round of showers and storms (80%+) tracks through later
  tonight into Saturday morning. A few strong to severe storms
  are possible with the threats of isolated wind gusts in excess
  of 50 mph and marginally severe hail.

- Dry weather returns for Sunday and Monday, but more showers
  and storms expected for Tuesday into Wednesday.

&&

.DISCUSSION...
Issued at 130 PM EST Fri Mar 6 2026

Warm front nearing the MI border will continue to lift north this
afternoon and evening with fog giving way to near record warmth and
increasingly breezy southwest winds. Will have to monitor chances
(20-50%) for a few showers/storms to clip areas mainly north of the
US 24 corridor late this afternoon/evening as a subtle mid level
impulse lifts into the western Great Lakes and trailing outflow from
upstream convection attempts to fold east into the lower Great
Lakes. Overall forcing is weak, but ramping background flow and up
to 1000 j/kg of MLCAPE continues to hint at the low chance (Marginal
Svr Risk / 5%) for an isolated strong-to-severe storm. Somewhat
breezy and unseasonably mild the story otherwise into much of the
overnight with temperatures generally holding in the low-mid 60s.

Better prospects for a round of showers and storms arrives later
tonight into Saturday morning from west to east as the main upper
level trough lifts northeast toward the western/northern Great Lakes
sending a pre-frontal trough and moisture axis through. A
convectively induced shortwave could also enhance rain/thunder
coverage during this time, though expectations are for this incoming
convection to come through in a weakened state due to outpacing
stronger upper level support and unfavorable diurnal timing. With
that said, still cannot rule out a marginally strong to severe storm
given the pre-frontal 60F dewpoint air and strong background flow.
Saturday afternoon will then feature the passage of the system cold
front with breezy/mild conditions and the chance (30-40%) for
renewed shower/iso storm development along the front. Air mass will
likely be pretty worked over with limited instability for the cold
front limiting coverage and the severe threat.

Sunday into much of next week will feature a transition to quasi-
zonal flow with several strong upper level jet streaks traversing
the northern tier of the lower 48. Sunday and Monday are a couple of
dry days with temps likely recovering up to near 70F early next
week. Ensemble and deterministic model solutions then continue to
point to later Tuesday into Wednesday morning for the next good
chance for a period of rain and embedded thunder as buckle in the
jet sends a decent frontal wave through. Cooler, yet still above
normal, weather then to follow behind this system for the second half
of the week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1225 PM EST Fri Mar 6 2026

Visibilities have improved some at the terminals, but low
ceilings persist causing IFR conditions. Confidence is still low
on if rain and storms will impact the terminals this afternoon,
but the best chances will be at SBN after 20Z. Southerly winds
will become increasingly gusty today ahead of an incoming cold
front; gusts as high as 25-30 kts will be possible this evening
and into the early overnight hours. Some LLWS will also be
possible ahead of an approaching cold front overnight into
Saturday morning. There will then be a better chance for showers
and thunderstorms after 10Z and into Saturday afternoon.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.

&&

DISCUSSION...Steinwedel
AVIATION...Cobb
Hazardous weather outlook, Mar 6, 11:49 AM EST, 4 hours 44 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
1149 AM EST Fri Mar 6 2026

INZ005>008-012>015-103-104-116-203-204-216-MIZ078>081-177-277-071700-
Elkhart-Lagrange-Steuben-Noble-Starke-Pulaski-Marshall-Fulton IN-
Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko-
Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI-
St. Joseph MI-Branch-Hillsdale-Northern Berrien-Southern Berrien-
1149 AM EST Fri Mar 6 2026 /1049 AM CST Fri Mar 6 2026/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms this afternoon into this evening.
A few storms may produce wind gusts in excess of 40 mph and small
hail.

There is another chance of storms late tonight across northwest
Indiana into southwest Lower Michigan. An isolated severe storm
cannot be ruled out with the potential main threats as isolated
damaging wind gusts and isolated large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms Saturday through early afternoon,
but severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ009-017-018-020-022>027-032>034-OHZ001-002-004-005-015-016-024-
025-071700-
De Kalb-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-
Adams-Grant-Blackford-Jay-Williams-Fulton OH-Defiance-Henry-Paulding-
Putnam-Van Wert-Allen OH-
1149 AM EST Fri Mar 6 2026

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a chance of storms late tonight. An isolated severe storm
cannot be ruled out with the potential main threats as isolated
damaging wind gusts and isolated large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms on Saturday. An isolated strong
to severe storm is possible with isolated damaging wind gusts and
isolated large hail as the potential main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-071700-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1149 AM EST Fri Mar 6 2026

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms this afternoon and evening. A few
storms may produce some hail and wind gusts over 35 knots.

There is another chance of the thunderstorms late tonight. A few
storms may produce half inch to one inch hail along with isolated
wind gusts over 35 knots.

Hazardous conditions for small craft are possible late tonight into
early Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous conditions are likely for Tuesday night into Thursday.

In the hours before

Special weather statement, Mar 6, 1:54 PM EST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1254 PM CST Fri Mar 6 2026

INZ103-061930-
Northern La Porte IN-
1254 PM CST Fri Mar 6 2026

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LA PORTE COUNTY
THROUGH 130 PM CST...

At 1253 PM CST, Doppler radar was tracking a strong thunderstorm over
Westville, moving northeast at 35 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage is possible.

Locations impacted include...
Michigan City, La Porte, Westville, Trail Creek, Kingsbury, Pinola,
Waterford, Pinhook, Springville, and Otis.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 38 and 51.
 Interstate 94 in Indiana between mile markers 34 and 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Northern Indiana.

&&

LAT...LON 4164 8693 4172 8683 4170 8669 4154 8668
      4152 8682 4152 8690 4154 8690 4155 8693
TIME...MOT...LOC 1853Z 236DEG 31KT 4156 8693

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

CLH
Local storm report, Mar 6, 3:49 PM EST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
349 PM EST Fri Mar 6 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     Tornado          2 WNW Edwardsburg       41.81N 86.11W
03/06/2026                   Cass               MI   Broadcast Media

            Picture obtained of damage to a house in
            this location. Time estimated by radar.

&&

CR
Local storm report, Mar 6, 3:54 PM EST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
354 PM EST Fri Mar 6 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     Tornado          2 NNW Juno Lake         41.84N 86.00W
03/06/2026                   Cass               MI   Trained Spotter

            Tree down and toppled center pivot in this
            location. Time estimated by radar.

&&

CR
Local storm report, Mar 6, 4:06 PM EST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
406 PM EST Fri Mar 6 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     Hail             2 NNE Westville         41.56N 86.90W
03/06/2026  M1.75 Inch       La Porte           IN   Public

            Location and time estimated by radar. Public
            commenter listed Westville.

&&

CR
Local storm report, Mar 6, 4:08 PM EST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
408 PM EST Fri Mar 6 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     Tornado          1 SW Three Rivers       41.93N 85.65W
03/06/2026                   St. Joseph         MI   Emergency Mngr

            Numerous reports of significant damage on
            the southwest side of Three Rivers. Storm
            chasers and Emergency Management confirmed
            multiple tornado touchdowns prior to the
            damage.

&&

CLH
Local storm report, Mar 6, 4:27 PM EST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
427 PM EST Fri Mar 6 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     Tornado          2 SW Three Rivers       41.93N 85.66W
03/06/2026                   St. Joseph         MI   Public

            Video sent in showing a tornado hitting the
            Menards store and lifted at least a portion
            of the roof off on main building. Their
            storage unit nearby was also damaged by the
            tornado. Debris seen flying around the
            circulation on the video, taken near US
            131/M-60 merger. Time estimated by radar.

&&

MCD

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Detroit, MI (KDTX), 12:00Z

9.6 hours before the tornado, 160 km from the path. March 6, 2026.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2026-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -12155, lifted condensation level 486 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Detroit, MI at 12:00Z on 2026-03-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 124 square meters per square second, 0 to 6 km bulk shear 45 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-12155 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
45 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
1.2 K/km

Open this sounding in Storm Lab

The surface observations

Coldwater (OEB), 17 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Northern Indiana radar (KIWX), 90 km away, was scanning. The volume nearest the touchdown began at 21:34 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2026 tornado in MichiganEvery tornado in Michigan since 1950Warnings in force in Michigan nowThe forecast where you are

The other tornadoes of March 6, 2026

15 more have been surveyed in the United States that day, so far.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 63:09 PM ESTEF1Cass, MI13.43501
March 63:47 PM ESTEF2Saint Joseph, MI12.445010
March 64:58 PM ESTEF0Calhoun, MI2.5125
March 65:18 PM CSTEF1Creek, OK6.2270
March 66:24 PM CSTEF1Osage, OK6.0600
March 66:38 PM CSTEF0Okfuskee, OK5.0160
March 66:38 PM CSTEF1Tulsa, OK2.0180
March 66:55 PM CSTEF2Rogers, OK4.7150
March 67:17 PM CSTEF3Okmulgee, OK6.895022
March 68:03 PM CSTEF0Wagoner, OK1.4130
March 68:05 PM CSTEF1Wagoner, OK1.6300
March 68:24 PM CSTUnratedRogers, OK1.4150
March 68:29 PM CSTEF1Rogers, OK6.6350
March 69:55 PM CSTUnratedDelaware, OK0.5100
March 611:34 PM CSTEF0Johnson, KS to MO7.950

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. A survey can be revised, so the rating, the path and the casualties can all still change.

Sources

NWS Damage Assessment Toolkit, the record the survey teams file from the damage, and NOAA Storm Prediction Center storm reports. Neither is the official database for 2026, which SPC publishes in the spring of 2027.